To determine if medication is required, your doctor will need to take at least two blood tests:
- A viral load test to see how much HIV is in your bloodstream, and
- A T-cell test, also known as a CD4 count, which tests how strong your immune system is.
Based on both your T-cell test and viral load test results, you and your doctor will have a clear picture of how HIV has progressed and when you should start taking HIV medications.
What Is a T-Cell or CD4 Count?
Your T-cell count, also known as a CD4 count, reveals the number of T cells in your body. A T cell is a special kind of white blood cell, and the more you have, the stronger your immune system is. When you were infected with HIV, the virus entered into some of your T cells. When these HIV-infected T cells make more copies of themselves, they end up making more copies of HIV as well. HIV can also destroy T cells, as well as other surrounding cells. After living with HIV for a while (if you don't take medications,) the number of T cells you have will usually go down. This is a sign that your immune system is being weakened. The lower your T-cell count, the more you risk getting sick. A normal T-cell count for someone without HIV is usually between 500 and 1,600.
What Is Viral Load?
Viral load levels tell you and your doctor how much HIV is circulating in your blood. The more HIV in your system, the quicker your T-cell count tends to drop. This makes viral load a helpful predictor of the health problems you may develop if you do not take medication. It is also a good measure of how well HIV medications are working once you begin treatment.
Your viral load count measures the amount of HIV per milliliter (mL) of your blood. Current viral load tests can detect as few as 50 copies of HIV per milliliter of blood. When you have fewer than 50 copies/mL of HIV, your doctor will tell you that your viral load is "below the limit of detection," or "undetectable." This does not mean that there is no more HIV in your body. So even if you are "undetectable," you can still transmit HIV to someone.
Current Guidelines Recommend
If your T-cell count is 350 or above, treatment is not recommended unless your viral load is 100,000 or higher, or you have serious symptoms.
If your T-cell count is between 200-349, your doctor will seriously consider treatment.
If your T-cell count is below 200, to avoid dangerous illnesses, your doctor will start treatment.
Each drug brings a risk of side effects. Of course, not everyone will experience these side effects. Some side effects, like nausea, rash or fever, can appear soon after you begin taking your drug combination and last only a short time (usually a few weeks). Other side effects, like fatigue or fat loss, can take longer to appear and may take longer to go away.
Some health problems that people with HIV may experience include:
- Lipodystrophy, a condition in which specific parts of your body gain ("lipohypertrophy") or lose ("lipoatrophy") a large amount of fat. It is one of several problems doctors call "metabolic complications." It's still unclear if these complications are caused by HIV itself, specific HIV medications or the boost in the immune system that occurs during HIV therapy. Most studies seem to indicate that several factors work together to cause body shape changes in HIV-positive people. The newer HIV medications don't seem to cause body shape changes.
- High cholesterol or triglycerides (which can lead to heart disease) and insulin abnormalities (which can lead to diabetes):A multitude of studies have shown that HIV medications, can help cause these problems. However, newer drugs, may be less likely to contribute to these problems. Researchers believe that other factors, such as whether a person smokes, or is overweight or doesn't exercise, may play a more important role in such problems than HIV medications do.
- Lactic acidosis: Most NRTIs can cause a buildup of lactic acid in your body. Too much lactic acid may cause nausea, vomiting and liver damage that can, on rare occasions, be life threatening.
- Nerve problems: Some NRTIs, as well as HIV itself can cause damage to parts of a person's nervous system, leading to tingling, burning and numbness in the hands and feet -- a disorder known as neuropathy.
- Diarrhea: Many HIV medications can cause diarrhea and other stomach problems, particularly upon commencing the treatment.
- Psychological problems: Some medications may trigger depression, anxiety or unusual dreams. This may be an issue if you're already depressed or have a history of serious mental disorders. However, these side effects do not usually last long.
Ask your doctor for a complete rundown of the side effects that particular HIV medications may cause.